A recent Gallup survey revealed that about 13 percent of Americans smoke marijuana regularly. In 2013, the estimates were roughly 7 percent. I’m not a statistician, so I can’t really speak to how well this reflects the entire country, but from what I see in my work I’d agree that marijuana use is rising.
Marijuana use in the past was more occasional. Now there are more people using it all day, every day. And indeed, the concentration of the psycho-active chemicals in marijuana seem to be higher than in years gone by.
I’m concerned about this for several reasons. I believe that chronic use, especially in young people, is bad for brain development and motivation. In a changing world, with economic challenges always just around the corner, lack of drive, lack of curiosity and impaired thinking process are not tickets to success.
Furthermore, there appears to be a trend toward higher numbers of car crashes related to marijuana use. Anything that impairs your decision-making heightens your risk for accidents. In that sense, marijuana is no different than alcohol.
But another thing I’m seeing more of is called cannabinoid hyperemesis syndrome. What that means is that the chemicals in marijuana, if used excessively, can cause patients to have severe, unrelenting vomiting and abdominal pain.
Frequently, young men ages 18-24 experience this, since they seem to use marijuana the most (so far). When they begin to feel symptoms, they’ll take a long hot shower or bath, which appears to reduce the symptoms for reasons we don’t yet understand.
The problem is that this diagnosis can look like so many other things, including viral gastroenteritis (a.k.a. “the stomach bug”). However, once the bad things are ruled out — appendicitis, gallbladder disease, cancers, ulcers, etc. — physicians and loved ones can begin to ask, “Could this be all that weed you’ve been smoking?”
Of course, patients deny it for a while or say, “It can’t be that.” Eventually, hopefully, they realize they need help because their drug use is causing real physical harm. (I’ve seen patients with this syndrome who vomited so much and became so dehydrated that they developed temporary kidney failure.)
There are several medications that can help, along with IV fluids. Oddly enough, rubbing capsaicin cream on the abdomen seems to reduce symptoms as well.
People use drugs for lots of reasons. As Christians, we need to show them grace, not condemnation. But it’s also part of our love for them to point out the ways in which they are harming their bodies and limiting their potential for success and happiness.
So if your loved one is experiencing vomiting and abdominal pain over and over, and nobody can figure out why, then cannabinoid hyperemesis syndrome may be the cause.
As Baptists, let’s just hope nobody discovers “casserole hyperemesis syndrome.” Now that would be a problem, wouldn’t it?